Nebraska, 2024

High Wind in Nebraska, December 19, 2024

December 19, 2024 · NWS OAX · 24 events in 24 counties and zones

Upper-air analysis at 12 UTC on the 19th showed troughing over the eastern CONUS and ridging over the western CONUS. In the northern Great Plains, a shortwave trough embedded in northwesterly flow aloft dove southeast over the course of the day.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Upper-air analysis at 12 UTC on the 19th showed troughing over the eastern CONUS and ridging over the western CONUS. In the northern Great Plains, a shortwave trough embedded in northwesterly flow aloft dove southeast over the course of the day. At the surface, a strong low-pressure system was analyzed in the Dakotas with a warm front extending into the lower-Missouri River Valley, and a cold front extending west into the northern High Plains. This storm system dove southeast into the upper-Mississippi River Valley as the cold front surged south across the OAX forecast area. Very strong flow of 70 knots at the top of the boundary layer, aided by subsidence immediately behind the cold front brought very strong winds gusting 60 to 65 miles per hour during the early and mid afternoon hours. As a result of these strong winds, isolated power outages, downed trees, and overturned semis were all reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 19, 5:14 AM CST, 5 hours 46 minutes earlier. Its key messages:

  • Strong northwesterly winds expected this afternoon with gusts of 40 to 60 mph, highest in northeast Nebraska. High Wind Warnings and Wind Advisories are in effect.
  • Dry weather through the period, with a high likelihood of a brown Christmas.
  • After a cool down this weekend, temperatures rebound going into next week, peaking around the 25th.
Area forecast discussion, Dec 19, 5:14 AM CST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
514 AM CST Thu Dec 19 2024

.KEY MESSAGES...

- Strong northwesterly winds expected this afternoon with gusts
  of 40 to 60 mph, highest in northeast Nebraska. High Wind
  Warnings and Wind Advisories are in effect.

- Dry weather through the period, with a high likelihood of a
  brown Christmas.

- After a cool down this weekend, temperatures rebound going
  into next week, peaking around the 25th.

&&

.DISCUSSION...
Issued at 321 AM CST Thu Dec 19 2024

Today and Tonight...

This morning we have a stationary boundary
across far northeast Nebraska. Skies are mostly clear apart from
a band of high clouds across southeast Nebraska, and
temperatures are in the mid 20s to low 30s. Southerly winds will
be ramping up this morning ahead of a low pressure system
dropping southeast across the Dakotas and passing just to our
north. I have introduced a few flurries possible along our far
northern areas in Knox and Cedar Counties, though dry air at
lower levels may keep flurries from reaching the ground. Nothing
should accumulate.

The upper-level pattern shows a strong shortwave moving through
the Northern Plains today, bringing a powerful low pressure
system through just to our north. Ahead of the cold front, we'll
see southwesterly winds ramp up this morning with gusts to 25
mph. As winds start to shift along the cold front we'll see a
lull in winds before powerful winds move in behind the cold
front. Expect winds to rapidly increase out of the northwest for
northeast Nebraska between 10AM-12PM, spreading into southeast
Nebraska and western Iowa this afternoon. Make sure you have any
holiday decorations deflated, strapped down, or brought inside
before the strong winds arrive or they may become your neighbors
or disappear altogether. Those with trash day today are just
unlucky. Strong winds will start to subside around 5-7 PM as the
low pressure system continues off to the southeast and the
pressure gradient across our area relaxes.

With this forecast package we did expand the High Wind Warning
to a few more counties in northeast Nebraska, and expanded the
Wind Advisory farther south. Model soundings show winds around
40-45 kt at the top of the mixed layer as far south as Fremont
County, IA, and the NBM shows 70-90% chance of 40 mph gusts
across almost our entire area. For the High Wind Warning, the
area added showed winds up to 57 kt at the top of the mixed
layer showing potential for 60 mph gusts at the surface, so went
ahead and leaned more on the 90th percentile forecast for wind
gusts from the NBM. The Wind Advisories and High Wind Warnings
are still expected to expire at 6 PM.

Though winds do relax they won't completely calm overnight
tonight, with gusts still to 20 to 25 mph around daybreak on
Friday. This will mean alongside plummeting temperatures,
dropping into the single digits to low teens across most of our
area, we'll see wind chills near or even below zero for many
locations early Friday.

Friday and beyond...

We'll stay under a Canadian High with northwesterly flow aloft
on Friday into Saturday keeping temperatures cool with high
their coldest on Friday in the 20s across most of our area, and
starting to moderate back into the mid 30s on Saturday.

The upper-level pattern shows a broad upper-level ridge
expanding eastward from the Rockies into the Central Plains
Saturday into Sunday helping to push the Canadian High off to
the east and moving us into the southerly return flow on its
west side. This will lead to a warming trend Saturday into
Sunday continuing into early next week. Looking up into Canada
we see a ridge getting pushed inland by a series of Aleutian
Lows which will bring warmer air north into Canada and force the
Arctic cold off east toward Quebec. This will bring about the
prolonged warm period for the central CONUS as any systems that
break through the ridge, ejecting from the Aleutian Low, won't
have any significantly cooler air to advect southward. As long
as we have the strong Aleutian Low in place continuing to advect
milder temperatures in to western and central Canada, it will be
hard for us to see any temperatures below or even near normal.

Through the first half of next week we continue to see gradually
warming temperatures with a couple of weak, dry shortwaves
passing across the region bringing little more than clouds at
times. We see more of an interesting system on Thursday develop
out of a stronger trough ejected out of the Aleutian Low. With
this we will see a surface low develop over Colorado and tap
into moisture from the Gulf of Mexico advecting it north into
the system as it moves east. There is still quite a bit of
uncertainty in its exact track, but a more northerly track will
keep us dry on Friday. The general consensus of the track brings
a frontogenesis band through our area on the northwest quadrant
of the surface low tracking across Kansas into NW Missouri and
IA. If this track proves trough, we'll have to watch closely on
timing and the amount of cold air it can pull south to whether
we see potential for snow or just cold rain. Still, this is a
long ways away with much that can change between now and then.
It's just an interesting feature to monitor at this time.

It doesn't look like we see any significant breakdown of the
southwesterly flow into Canada which should trend us toward a
forecast of generally above normal temperatures for the
foreseeable future. This is reflected in CPC's 8-14 day outlook
as well as the Week 3-4 outlook.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 507 AM CST Thu Dec 19 2024

A broken cloud deck at FL015 is bringing MVFR conditions to
KOMA with improvement expected by 12-13z. Afterwards, VFR
conditions will prevail across all terminals. Winds will be the
primary concern during the forecast period. LLWS will continue
across all three terminals due to southwest winds of 40 to 50
kts at FL 1500-2000. LLWS is expected to diminish by 15-17Z as
winds become northwesterly.

Surface winds will shift clockwise from southwesterly to
northwesterly through 20z. Surface winds will increase in
strength through the afternoon with sustained speeds of 20 to 30
kts and gusts up to 45 to 50 kts possible. Gusts may approach
60 kts at KOFK this afternoon (19-22Z), though confidence is too
low to include in the TAFs at this time. Winds will gradually
calm after 22-23z, but remaining above 12 kts through the
forecast period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for NEZ030-034-042>045-050>053-065>068-078-088>091.
     High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for NEZ011-012-015>018-031>033.
IA...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for IAZ043-055-056-069-079-080-090-091.

&&

DISCUSSION...McCoy
AVIATION...Wood
Hazardous weather outlook, Dec 19, 4:01 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
401 AM CST Thu Dec 19 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-200015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
401 AM CST Thu Dec 19 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

West to northwest wind gusts of 40 to 60 mph are expected
later today, peaking during the afternoon. The strongest winds
will be in portions of northeast Nebraska where a High Wind
Warning is in effect, while areas south are in a Wind Advisory.
Travel may be difficult for light weight and high profile
vehicles. The strong winds will also create areas of very high
fire danger. Winds are expected to weaken after 6 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind. Local standard time, as filed.

High Wind, Lancaster

When
December 19, 11:00 AM CST to 4:00 PM CST
Where
Lancaster forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 60 miles per hour, observed by a personal weather station at 11:41 am CDT. The Lincoln ASOS station also recorded a 58 miles per hour wind gust at 1:55 pm CDT.

High Wind, Madison

When
December 19, 11:00 AM CST to 4:00 PM CST
Where
Madison forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 61 miles per hour, observed by the Norfolk ASOS station at 1:05 pm CDT. The first instance of severe wind gusts at this site was earlier in the day, with a 59 miles per hour wind gust measured by the same ASOS station at 11:41 am CDT. Emergency management reported powerlines down 2 miles east of Madison, Nebraska. This damage was consistent with slightly higher wind gusts than what was measured across the county, suggesting winds likely reached as high as 65 miles per hour.

High Wind, Saunders

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Saunders forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Several hours of high winds were observed during the early and mid-afternoon. The strongest observed wind gust in the county was 66 miles per hour, observed by a mesonet station at 1:59 pm CDT.

High Wind, Antelope

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Antelope forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 59 miles per hour, observed by an AWOS station at 1:15 pm CDT.

High Wind, Boone

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Boone forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Though no direct measurements were made in Boone County of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring in Boone County the afternoon of the 19th.

High Wind, Burt

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Burt forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 58 miles per hour, observed by a personal weather station at 2:01 pm CDT.

High Wind, Butler

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Butler forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th.

High Wind, Cass

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Cass forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Several hours of high winds were observed during the afternoon hours. Though there were no direct measurements of severe-level wind gusts, emergency management reported powerlines down across Plattsmouth resulting in sporadic power outages, consistent with 65 miles per hour wind gusts.

High Wind, Cedar

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Cedar forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 68 miles per hour, observed by a personal weather station at 12:44 pm CDT. Emergency management also reported a semi-trailer that had was blown over due to the winds.

High Wind, Colfax

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Colfax forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th.

High Wind, Cuming

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Cuming forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th.

High Wind, Dodge

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Dodge forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th. An NWS employee also reported a large tree down on the side of Highway 275 on the southeast side of Fremont.

High Wind, Douglas

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Douglas forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

There were several wind gusts across the county measured by personal weather stations ranging from 58 to 65 miles per hour.

High Wind, Knox

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Knox forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 62 miles per hour, observed by a personal weather station at 1:30 pm CDT.

High Wind, Pierce

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Pierce forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th.

High Wind, Platte

When
December 19, 12:00 PM CST to 5:00 PM CST
Where
Platte forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 61 miles per hour, observed by a personal weather station at 4:37 pm CDT. The Columbus AWOS station also measured a 58 miles per hour wind gust at 2:41 pm CDT.

High Wind, Seward

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Seward forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 63 miles per hour, observed by a personal weather station at 2:53 pm CDT.

High Wind, Stanton

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Stanton forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Unknown
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 65 mph occurring the afternoon of the 19th.

High Wind, Thurston

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Thurston forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th.

High Wind, Washington

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Washington forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 58 miles per hour, observed by a personal weather station at 1:22 pm CDT.

High Wind, Wayne

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Wayne forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Unknown
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 65 mph occurring the afternoon of the 19th.

High Wind, Sarpy

When
December 19, 1:00 PM CST to 4:00 PM CST
Where
Sarpy forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

There were several wind gusts across the county measured by personal weather stations ranging from 58 to 62 miles per hour.

High Wind, Nemaha

When
December 19, 3:00 PM CST
Where
Nemaha forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

A personal weather station measured a 58 miles per hour wind gust.

High Wind, Otoe

When
December 19, 3:12 PM CST
Where
Otoe forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

A personal weather station measured a 61 miles per hour wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221088, 1221089, 1221076, 1221077, 1221078, 1221079, 1221080, 1221081, 1221082, 1221083, 1221084, 1221085, 1221086, 1221087, 1221092, 1221093, 1221095, 1221096, 1221097, 1221098, 1221099, 1221094, 1221090, 1221091.